CINCINNATI — Hamilton County officials issued a public health alert Thursday in response to a spike in overdoses.
There was a notable increase in overdose visits to local hospital emergency departments from 6 a.m. Wednesday to Thursday, according to the alert from Hamilton County Public Health, Hamilton County Heroin Coalition and the Cincinnati Health Department. Also, 911 dispatch records from Tuesday corroborate the spike, officials said.
A change in the composition of illicit street drugs is likely behind the spike, officials said. For example, an opiate being sold as heroin may actually contain stronger drugs like fentanyl, carfentanil or other synthetics.
Health officials said no one should field test drugs or injection equipment. Anyone who is a drug user should not use alone, and should avoid mixing drugs including alcohol. If you overdose, do not leave the ambulance or hospital against medical advice, because the naloxone may wear off before the opioids and you could overdose again.
Anyone seeking addiction treatment can call 513-281-7880 or visit findlocaltreatment.com.
Those who carry Narcan should carry extra doses and administer multiple doses if necessary, officials said.
Public Health Alert: Spike in overdose activity.— Cincinnati Health (@cincihealthdept) January 24, 2019
For 24/7 Referral to addiction treatment services, please call 513-281-7880 or visit https://t.co/fSzJ5nRHIo pic.twitter.com/DBBHPV7fV4